Alert archive / Michigan / Lakeshore Flood Statements in 2019

Lakeshore Flood Statement 2, NWS Grand Rapids, MI

July 21, 2019Allegan County, Ottawa County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this lakeshore flood statement at Jul 21, 2019, 3:53 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Jul 22, 2019, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 21, 2019, 3:53 PM EDT (19:53 UTC)
In effect from
Jul 22, 2019, 12:00 PM EDT
Expired
Jul 21, 2019, 11:24 PM EDT
In force
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jul 21, 3:27 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 21, 3:27 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 PM EDT Sun Jul 21 2019

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 328 PM EDT Sun Jul 21 2019

- Cooler (by 10 degrees) this week compared last week

- Marine hazards Southern Near Shore Monday PM

- Isolated inland thunderstorms Tue PM

- Next more widespread convection Sunday 28th /Monday 29th

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 328 PM EDT Sun Jul 21 2019

As we have been saying the longwave trough which was over the
western CONUS but more so in western Canada will reposition
itself due to a deepening system in the Gulf of Alaska early this
week but gets recharged by a much more significant system from
eastern Russia by the middle of this coming week. That forces a
large scale western ridge and allows a closed upper low, currently
near the North Pole to head south to Hudson Bay by late in the
week.

As each shortwave rotates through the mid level flow, we get a
chance for convection. Tomorrow we get the first such shortwave
but mid levels are too dry. On Tuesday we get another one of these
systems but we will have a touch more mid level moisture so we
will see a slightly higher chance of late day convection inland of
the lake shore. There is yet another system for Wednesday evening
but moisture is lacking so it's questionable if we would get
convection from it. As that system from the arctic comes south, we
will see an increasing chance of convection Saturday into Monday.
If the Arctic system can get far enough south we could get
seriously cooler early in the following week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM EDT Sun Jul 21 2019

The cold front as moves south of the state of Michigan and that
has for the most part cleared most of the low clouds out of the
I-96 area, and at this moment, the I-94 corridor. However there
still is a fair amount of MVFR cigs in the I-94 area yet and with
a wave on the front still west of Michigan (at 15z) it would seem
the low clouds would still be a threat. Also, with the front just
south of Michigan (I-80 ish) that wave on the front may have
enough lift behind the front for some isolated showers and
thunderstorms this afternoon.

Tonight and Monday should see either clear or mostly clear skies
as the drier and cooler air move into southern lower Michigan.

&&

.MARINE...
Issued at 328 PM EDT Sun Jul 21 2019

Typical of cold air moving in during the summer, we will have just
enough wind to result in a the need for a small craft advisory,
lake shore flood statement and beach hazard statement for Mon
afternoon into early Tuesday.

&&

.HYDROLOGY...
Issued at 328 PM EDT Sun Jul 21 2019

We continue to see significant flooding issues in Lake County from
the 12 to 15 inches of rain yesterday. However we will not seem
much in the way of large scale river impacts since that extreme
rainfall was localized. Given the dry forecast for the next week,
this should help limit addition impacts.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Monday afternoon through late
     Monday night for MIZ056-064-071.

LM...Small Craft Advisory from noon Monday to 6 AM EDT Tuesday for
     LMZ844>846.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
HYDROLOGY...WDM
MARINE...Ostuno/WDM
Hazardous weather outlook, Jul 21, 4:16 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
416 AM EDT Sun Jul 21 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
416 AM EDT Sun Jul 21 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with heavy rain could cause localized flooding
across southern Lower Michigan through early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
416 AM EDT Sun Jul 21 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves could be hazardous to small craft on Monday.

In the hours before

Local storm report, Jul 21, 10:25 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HEAVY RAIN       1 S BALDWIN             43.88N 85.85W
07/21/2019  M4.56 INCH       LAKE               MI   MESONET

            MESONET STATION BDWM4 BALDWIN.

1015 AM     HEAVY RAIN       2 SE HERSEY             43.82N 85.41W
07/21/2019  M3.38 INCH       OSCEOLA            MI   MESONET

            MESONET STATION AS071 HERSEY.

0800 AM     HEAVY RAIN       1 NNE HOPKINS           42.63N 85.76W
07/21/2019  M2.28 INCH       ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-11 HOPKINS 0.6 NNE.

1020 AM     HEAVY RAIN       1 NW HUDSONVILLE        42.87N 85.87W
07/21/2019  M1.80 INCH       OTTAWA             MI   MESONET

            MESONET STATION DW5570 HUDSONVILLE.

1015 AM     HEAVY RAIN       1 NW HUDSONVILLE        42.87N 85.87W
07/21/2019  M1.80 INCH       OTTAWA             MI   MESONET

            MESONET STATION DW5570 HUDSONVILLE.

1015 AM     HEAVY RAIN       2 ENE LUDINGTON         43.97N 86.40W
07/21/2019  M1.78 INCH       MASON              MI   AWOS

            AWOS STATION KLDM LUDINGTON MASON.

0720 AM     HEAVY RAIN       2 W WAYLAND             42.67N 85.68W
07/21/2019  M1.64 INCH       ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-1 WAYLAND 2.0 W.

1019 AM     HEAVY RAIN       1 NNE BEECHWOOD         42.82N 86.12W
07/21/2019  M1.61 INCH       OTTAWA             MI   MESONET

            MESONET STATION CW9372 HOLLAND.

1014 AM     HEAVY RAIN       1 NNE BEECHWOOD         42.82N 86.12W
07/21/2019  M1.61 INCH       OTTAWA             MI   MESONET

            MESONET STATION CW9372 HOLLAND.

1000 AM     HEAVY RAIN       5 SE LUDINGTON          43.90N 86.38W
07/21/2019  M1.59 INCH       MASON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LUNM4 LUDINGTON.

0700 AM     HEAVY RAIN       1 WSW GRANDVILLE        42.90N 85.78W
07/21/2019  M1.59 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-14 GRANDVILLE 1.3
            WSW.

1017 AM     HEAVY RAIN       PENTWATER               43.78N 86.43W
07/21/2019  M1.54 INCH       OCEANA             MI   MESONET

            MESONET STATION DW7500 PENTWATER.

1001 AM     HEAVY RAIN       PENTWATER               43.78N 86.43W
07/21/2019  M1.54 INCH       OCEANA             MI   MESONET

            MESONET STATION DW7500 PENTWATER.

1000 AM     HEAVY RAIN       2 W FENNVILLE           42.59N 86.15W
07/21/2019  M1.54 INCH       ALLEGAN            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FEVM4 FENNVILLE.

1015 AM     HEAVY RAIN       GRANDVILLE              42.91N 85.76W
07/21/2019  M1.50 INCH       KENT               MI   MESONET

            MESONET STATION DW6683 GRANDVILLE.

1010 AM     HEAVY RAIN       GRANDVILLE              42.91N 85.76W
07/21/2019  M1.50 INCH       KENT               MI   MESONET

            MESONET STATION DW6683 GRANDVILLE.

1017 AM     HEAVY RAIN       1 WSW NORTON SHORES     43.16N 86.27W
07/21/2019  M1.48 INCH       MUSKEGON           MI   MESONET

            MESONET STATION AT191 NORTON SHORES.

1015 AM     HEAVY RAIN       3 NE PENTWATER          43.81N 86.38W
07/21/2019  M1.45 INCH       OCEANA             MI   MESONET

            MESONET STATION EW6978 PENTWATER.

1000 AM     HEAVY RAIN       3 NE PENTWATER          43.81N 86.38W
07/21/2019  M1.45 INCH       OCEANA             MI   MESONET

            MESONET STATION EW6978 PENTWATER.

1000 AM     HEAVY RAIN       1 SSW WEARE             43.73N 86.35W
07/21/2019  M1.37 INCH       OCEANA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HATM4 HART AG
            MESONET.

1020 AM     HEAVY RAIN       1 NNE WILLIAMSTON       42.70N 84.28W
07/21/2019  M1.32 INCH       INGHAM             MI   MESONET

            MESONET STATION WILMS WILLIAMSTON.

0916 AM     HEAVY RAIN       5 WSW SAINT HUBERTS     43.51N 86.17W
07/21/2019  M1.32 INCH       OCEANA             MI   MESONET

            MESONET STATION TS865 HURON-MANISTEE EAST
            PORT.

1019 AM     HEAVY RAIN       2 ESE NORTH DORR        42.76N 85.73W
07/21/2019  M1.24 INCH       ALLEGAN            MI   MESONET

            MESONET STATION AV010 NORTH DORR.

1020 AM     HEAVY RAIN       2 WNW BRADLEY           42.64N 85.68W
07/21/2019  M1.09 INCH       ALLEGAN            MI   MESONET

            MESONET STATION CW5467 HOPKINS.

1018 AM     HEAVY RAIN       1 S NEWAYGO             43.40N 85.80W
07/21/2019  M1.08 INCH       NEWAYGO            MI   MESONET

            MESONET STATION DW1045 NEWAYGO.

1013 AM     HEAVY RAIN       1 S NEWAYGO             43.40N 85.80W
07/21/2019  M1.08 INCH       NEWAYGO            MI   MESONET

            MESONET STATION DW1045 NEWAYGO.

1016 AM     HEAVY RAIN       1 SSE WALKER            42.98N 85.74W
07/21/2019  M1.02 INCH       KENT               MI   MESONET

            MESONET STATION CW6936 GRAND RAPIDS.

1013 AM     HEAVY RAIN       1 E EVART               43.90N 85.25W
07/21/2019  M1.02 INCH       OSCEOLA            MI   MESONET

            MESONET STATION EVAM4 EVART.

1010 AM     HEAVY RAIN       1 SSW WAYLAND           42.66N 85.65W
07/21/2019  M1.02 INCH       ALLEGAN            MI   MESONET

            MESONET STATION BDLM4 PLAINWELL.

1000 AM     HEAVY RAIN       3 S FREMONT             43.42N 85.95W
07/21/2019  M1.02 INCH       NEWAYGO            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FRMM4 FREMONT.

1020 AM     HEAVY RAIN       3 SE COMSTOCK PARK      43.02N 85.63W
07/21/2019  M1.01 INCH       KENT               MI   MESONET

            MESONET STATION WXMIT 2 ESE COMSTOCK PARK.

1015 AM     HEAVY RAIN       3 SE COMSTOCK PARK      43.02N 85.63W
07/21/2019  M1.01 INCH       KENT               MI   MESONET

            MESONET STATION WXMIT 2 ESE COMSTOCK PARK.

1020 AM     HEAVY RAIN       1 NNW NORTON SHORES     43.17N 86.26W
07/21/2019  M1.00 INCH       MUSKEGON           MI   MESONET

            MESONET STATION CW5327 MUSKEGON.

1019 AM     HEAVY RAIN       2 N MACATAWA            42.80N 86.20W
07/21/2019  M1.00 INCH       OTTAWA             MI   MESONET

            MESONET STATION HLLND 2 NNE MACATAWA.

1016 AM     HEAVY RAIN       2 ENE BELMONT           43.09N 85.57W
07/21/2019  M1.00 INCH       KENT               MI   MESONET

            MESONET STATION AV054 ROCKFORD.

1000 AM     HEAVY RAIN       1 WSW HUDSONVILLE       42.86N 85.89W
07/21/2019  M1.00 INCH       OTTAWA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HVLM4 HUDSONVILLE.

&&
Local storm report, Jul 21, 2:56 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLOOD            2 W LUTHER              44.03N 85.72W
07/21/2019                   LAKE               MI   PUBLIC

            THE CARRIEVILLE STATE FOREST CAMPGROUND IS
            BEING IMPACTED BY FLOODWATERS FROM THE
            LITTLE MANISTEE RIVER.

1000 AM     FLOOD            1 ENE BALDWIN           43.90N 85.84W
07/21/2019                   LAKE               MI   911 CALL CENTER

            US 10 REMAINS CLOSED OVER THE BALDWIN RIVER.
            THE RIVER WAS FLOWING SEVERAL INCHES OVER
            THE US 10 BRIDGE LAST NIGHT AND THERE ARE
            STILL HIGH WATER IMPACTS ONGOING.

&&
Local storm report, Jul 21, 2:59 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
259 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            1 S BALDWIN             43.89N 85.85W
07/21/2019                   LAKE               MI   911 CALL CENTER

            A PORTION OF M-37 IS FLOODED WHERE IT
            CROSSES THE BALDWIN RIVER. ONE LANE IS
            CURRENTLY NAVIGABLE.

&&
Local storm report, Jul 21, 3:01 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
301 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            BALDWIN                 43.90N 85.84W
07/21/2019                   LAKE               MI   911 CALL CENTER

            8TH AVE IS CLOSED DUE TO FLOODING BY THE
            FISH HATCHERY ALONG THE BALDWIN RIVER.

&&
Local storm report, Jul 21, 3:03 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            1 NE BALDWIN            43.91N 85.83W
07/21/2019                   LAKE               MI   911 CALL CENTER

            A PORTION OF MERRIVILLE RD IS CLOSED DUE TO
            FLOODING.

&&
Local storm report, Jul 21, 3:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       6 E FOUNTAIN            44.05N 86.06W
07/20/2019  M13.53 INCH      MASON              MI   MESONET

            STORM TOTAL RAINFALL FOR JULY 20 ENDING
            AROUND 7PM. MOST FELL WITHIN AN 8 TO 9 HOUR
            PERIOD DURING THE MORNING AND EARLY
            AFTERNOON. RAINFALL WAS RECORDED WITH AN
            AUTOMATED RAIN GAUGE. PRIOR REPORT WAS 12.43
            INCHES YESTERDAY AFTERNOON BUT THE RAIN WAS
            NOT OVER YET. SIGNIFICANT FLOODING OF THE
            LITTLE SABLE RIVER WAS OBSERVED.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:43 PM EDTSmall Craft AdvisoryGRR35 hr
Jul 21, 3:53 PM EDTBeach Hazards StatementGRRAllegan, Ottawa, Van Buren36 hr

Nearby

Lakeshore Flood Statements in Michigan, 2019Every lakeshore flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.